Maryland, 2023

Damaging Wind in Maryland, March 23, 2023

March 23, 2023 · NWS LWX · 1 event in 1 county or zone

An isolated discrete thunderstorm along a warm front produced localized wind damage over far eastern West Virginia into north-central Maryland during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated discrete thunderstorm along a warm front produced localized wind damage over far eastern West Virginia into north-central Maryland during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 23, 8:29 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 23, 8:29 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
929 PM EDT Thu Mar 23 2023

.SYNOPSIS...
A backdoor cold front will move through the area late tonight into
early Friday morning. Low pressure will track from the
Mississippi Valley toward the Great Lakes Friday night into
Saturday, lifting a warm front through the area Saturday
afternoon into Saturday evening. The system's cold front will
progress through later Saturday night. High pressure will build
overhead on Sunday, before the next disturbance approaches the
area on Monday.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
A pronounced backdoor cold front is currently dropping southward
toward the Mason-Dixon Line. Regional radar imagery shows a
broad cluster of showers and embedded thunderstorms tracking
through southern Pennsylvania. As this occurs, the biggest
threat will be locally heavy rainfall and perhaps some pea-sized
hail for any locally intense updraft. Presently this activity
is shifting into Cecil County while trailing showers stretch out
toward the west. This should begin to impact Garrett and
Allegany counties within the next hour. As the front drops
southward into this area it will start to flatten out, slow its
forward progression, and become aligned with the mid-upper
level flow. As a result, there could be some training convective
elements this evening as the front drops into Garrett and Grant
Counties. As a result, an instance or two of flooding could be
possible in these locations. Northern portions of Garrett County
received 1-2 inches of rain earlier today, so those locations
would be most susceptible to flooding tonight if heavier rains
were to move through.

Elsewhere, it will be a mild evening, but temperatures will drop
during the second half of the night as a backdoor cold front
drops southward through the forecast area and winds turn
northerly in its wake. Low clouds will develop to the north of
the front, and showers are expected to overspread the area from
west to east, especially during the second half of the
overnight.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
On Friday, a broad upper trough will be located over the
western and central CONUS, an upper level low moving offshore of
southeastern Canada with ridging off the Atlantic Coast. The
cold front associated with the Canadian ULL is expected to drape
east-west through the Mid Atlantic, advancing southward into
our area as a backdoor cold front before stalling to the south.
The resulting wedge will maintain cloud cover over the area and
suppress temperatures. Highs cap out in the upper 40s to 50s for
most of the area, reaching into the 60s in central Virginia. As
the front slowly moves through the area, precipitation is
expected to continue into Friday night.

An embedded shortwave within the broad upper trough is expected
to move into the Midwest and the Great Lakes on Saturday. The
stalled cold front to the south will advance northward as a
strong warm front associated the the low pressure system in the
Ohio Valley approaches from the west. This feature will bring
more rain showers, and possibly thunderstorms. Thunderstorm
chances will be dependent on how quickly the cold air wedge
clears out. If thunderstorm activity isn't suppressed, there is
the potential for some severe given decent CAPE and around 60
kts of shear. Current guidance keeps the area wedged in through
the morning and possibly into the afternoon. High temperatures
will be dependent on the timing of wedge breaking, but for now
have upper 50s to low 60s for most of the area right around
sunset.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will build across the region Sunday, allowing for
drying conditions and above average temperatures.

A disturbance moving east along the Ohio Valley will bring a slight
chance for rain showers across the northern half of the region
Sunday night into early Monday. Afterwards, this disturbance moves
east and a broad area of high pressure across the Great Lakes, Ohio
Valley, and Tennessee Valley will build into the region midday
Monday through midday Wednesday. Temperatures each afternoon will be
seasonable.

The high pressure will move east to allow for a return flow to
develop Wednesday afternoon. Mild to warm temperatures should
develop and continue into the latter part of next week.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
A backdoor cold front will move through the area north to south
overnight, shifting winds out of the north between 04-06z at
the terminals. Conditions will deteriorate with the frontal
passage as precip arrives and ceilings decrease, dropping into
MVFR and possibly IFR at some terminals.

Sub-VFR conditions remain possible on Saturday as another cold
front moves through the area, bringing precipitation. Easterly
winds shift out of the south and then westerly as low pressure
exits to the northeast, with gusts 15-20kt.

VFR conditions Sunday through Monday night. MVFR conditions can't be
ruled out late Sunday night into early Monday morning with rain
showers, but low confidence in this. Winds west 15 knots gusts 20 to
25 knots Sunday, becoming northwest 5 to 10 knots Sunday night.
Winds becoming northeast 5 to 10 knots gusts 15 knots Monday,
diminishing Monday night.

&&

.MARINE...
SCA conditions will continue into the overnight with winds out
of the southwest. Winds may briefly diminish below SCA criteria,
but may increase with the passage of a cold front overnight,
winds shifting out of the north behind it.

SCAs will likely be needed Saturday with another frontal
passage, with easterly winds shifting out of the southwest.

Small Craft Advisories likely for northern half of the
Chesapeake Bay and Upper Potomac River Sunday into Sunday
evening. No marine hazards Sunday night through Monday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 3 AM EDT Friday for ANZ530>543.

&&

SYNOPSIS...KJP
NEAR TERM...BRO/KJP
SHORT TERM...CAS
LONG TERM...KLW
AVIATION...BRO/KLW/CAS
MARINE...BRO/KLW/CAS
Hazardous weather outlook, Mar 23, 10:02 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1102 PM EDT Thu Mar 23 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-250315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1102 PM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-250315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1102 PM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Showers with an isolated severe thunderstorm or two are possible
into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-250315-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1102 PM EDT Thu Mar 23 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
March 23, 10:24 PM EST
Where
Frederick County, 1.6 mi SSW of Broad Run
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.378, -77.611

A large barn had a portion of the tin roof blown off in the 1700 block of Gapland Road. Several trees were also blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080616.